Alert archive / Hawaii / Small Craft Advisories in 2021

Small Craft Advisory 11, NWS Honolulu, HI

February 8, 2021

NWS Honolulu, HI issued this small craft advisory at Feb 8, 2021, 3:49 PM HST. It took effect at Feb 8, 2021, 6:00 PM HST. It was in force for 46 hr.

The area

The counties it named.

The facts

Issued
Feb 8, 2021, 3:49 PM HST (01:49 UTC)
In effect from
Feb 8, 2021, 6:00 PM HST
Expired
Feb 10, 2021, 3:30 PM HST
In force
46 hr
Issued by
NWS Honolulu, HI

The text

As transmitted.

236 
WHHW70 PHFO 090149
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
349 PM HST Mon Feb 8 2021

PHZ110>124-091500-
/O.NEW.PHFO.SC.Y.0011.210209T0400Z-210210T0400Z/
Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-
Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters-
Kaiwi Channel-Maui County Windward Waters-
Maui County Leeward Waters-Maalaea Bay-Pailolo Channel-
Alenuihaha Channel-Big Island Windward Waters-
Big Island Leeward Waters-Big Island Southeast Waters-
349 PM HST Mon Feb 8 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 PM
HST TUESDAY...

* WHAT...North winds 15 to 25 kt with higher gusts behind front,
  becoming widespread northeast winds 15 to 25 kt Tuesday. Seas 7
  to 11 feet expected.

* WHERE...All Hawaiian Waters.

* WHEN...From 6 PM this evening to 6 PM HST Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$
6 follow-up statements
955 
WHHW70 PHFO 090714 
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
914 PM HST Mon Feb 8 2021

PHZ110>124-092015-
/O.CON.PHFO.SC.Y.0011.000000T0000Z-210210T0400Z/
Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-
Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters-
Kaiwi Channel-Maui County Windward Waters-
Maui County Leeward Waters-Maalaea Bay-Pailolo Channel-
Alenuihaha Channel-Big Island Windward Waters-
Big Island Leeward Waters-Big Island Southeast Waters-
914 PM HST Mon Feb 8 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST
TUESDAY...

* WHAT...North winds 15 to 25 knots through tonight, then north 
  to northeast winds 15 to 25 knots Tuesday. Seas 7 to 11 feet.

* WHERE...All Hawaiian Waters.

* WHEN...Until 6 PM HST Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$

RCB/SHH
686 
WHHW70 PHFO 091323
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
323 AM HST Tue Feb 9 2021

PHZ110>124-100230-
/O.CON.PHFO.SC.Y.0011.000000T0000Z-210210T0400Z/
Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-
Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters-
Kaiwi Channel-Maui County Windward Waters-
Maui County Leeward Waters-Maalaea Bay-Pailolo Channel-
Alenuihaha Channel-Big Island Windward Waters-
Big Island Leeward Waters-Big Island Southeast Waters-
323 AM HST Tue Feb 9 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

* WHAT...North to northeast winds 15 to 25 knots. Seas 7 to 11 
  feet.

* WHERE...All Hawaiian Waters.

* WHEN...Until 6 PM HST today.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$
989 
WHHW70 PHFO 100115
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
315 PM HST Tue Feb 9 2021

PHZ115-118-100215-
/O.CAN.PHFO.SC.Y.0011.000000T0000Z-210210T0400Z/
Oahu Leeward Waters-Maui County Leeward Waters-
315 PM HST Tue Feb 9 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds and seas are below Advisory levels.

$$

PHZ119>121-123-124-101415-
/O.EXT.PHFO.SC.Y.0011.000000T0000Z-210211T0400Z/
Maalaea Bay-Pailolo Channel-Alenuihaha Channel-
Big Island Leeward Waters-Big Island Southeast Waters-
315 PM HST Tue Feb 9 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM HST WEDNESDAY...

* WHAT...Northeast winds to 25 kt and seas to 10 feet.

* WHERE...Big Island Leeward Waters, Alenuihaha Channel, Pailolo 
  Channel, Big Island Southeast Waters and Maalaea Bay.

* WHEN...Until 6 PM HST Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$

PHZ110>114-116-117-122-101415-
/O.EXT.PHFO.SC.Y.0011.000000T0000Z-210210T1600Z/
Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-
Kauai Channel-Oahu Windward Waters-Kaiwi Channel-
Maui County Windward Waters-Big Island Windward Waters-
315 PM HST Tue Feb 9 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 AM HST WEDNESDAY...

* WHAT...Northeast winds to 20 kt and seas to 11 feet.

* WHERE...Big Island Windward Waters, Kauai Leeward Waters, 
  Kauai Channel, Kauai Northwest Waters, Kauai Windward Waters, 
  Kaiwi Channel, Maui County Windward Waters and Oahu Windward 
  Waters.

* WHEN...Until 6 AM HST Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$

Birchard
930 
WHHW70 PHFO 100709
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
909 PM HST Tue Feb 9 2021

PHZ119>121-123-124-102015-
/O.CON.PHFO.SC.Y.0011.000000T0000Z-210211T0400Z/
Maalaea Bay-Pailolo Channel-Alenuihaha Channel-
Big Island Leeward Waters-Big Island Southeast Waters-
909 PM HST Tue Feb 9 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST
WEDNESDAY...

* WHAT...Northeast winds up to 25 kt and seas up to 10 feet.

* WHERE...Big Island Leeward Waters, Alenuihaha Channel, Pailolo 
  Channel, Big Island Southeast Waters and Maalaea Bay.

* WHEN...Until 6 PM HST Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$

PHZ110>114-116-117-122-101600-
/O.CON.PHFO.SC.Y.0011.000000T0000Z-210210T1600Z/
Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-
Kauai Channel-Oahu Windward Waters-Kaiwi Channel-
Maui County Windward Waters-Big Island Windward Waters-
909 PM HST Tue Feb 9 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST
WEDNESDAY...

* WHAT...Seas up to 11 feet.

* WHERE...Big Island Windward Waters, Kauai Leeward Waters, 
  Kauai Channel, Kauai Northwest Waters, Kauai Windward Waters, 
  Kaiwi Channel, Maui County Windward Waters and Oahu Windward 
  Waters.

* WHEN...Until 6 AM HST Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$

RCB/SHH
542 
WHHW70 PHFO 101312 
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
312 AM HST Wed Feb 10 2021

PHZ110>114-116-117-122-101415-
/O.CAN.PHFO.SC.Y.0011.000000T0000Z-210210T1600Z/
Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-
Kauai Channel-Oahu Windward Waters-Kaiwi Channel-
Maui County Windward Waters-Big Island Windward Waters-
312 AM HST Wed Feb 10 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

Seas have fallen below Small Craft Advisory (SCA) thresholds.
The SCA has been cancelled.

$$

PHZ119>121-123-124-110215-
/O.CON.PHFO.SC.Y.0011.000000T0000Z-210211T0400Z/
Maalaea Bay-Pailolo Channel-Alenuihaha Channel-
Big Island Leeward Waters-Big Island Southeast Waters-
312 AM HST Wed Feb 10 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

* WHAT...Northeast winds up to 25 kt and seas up to 10 feet.

* WHERE...Pailolo Channel, Maalaea Bay, Alenuihaha Channel, Big
  Island Leeward Waters, and Big Island Southeast Waters.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$

RCB/SHH
340 
WHHW70 PHFO 110130
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
330 PM HST Wed Feb 10 2021

PHZ119>121-123-124-110230-
/O.CAN.PHFO.SC.Y.0011.000000T0000Z-210211T0400Z/
Maalaea Bay-Pailolo Channel-Alenuihaha Channel-
Big Island Leeward Waters-Big Island Southeast Waters-
330 PM HST Wed Feb 10 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds have fallen below advisory level criteria. 

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this small craft advisory went out at Feb 8, 9:59 AM HST, 5 hours 50 minutes earlier.

Area forecast discussion, Feb 8, 9:59 AM HST, 5 hours 50 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
959 AM HST Mon Feb 8 2021

.SYNOPSIS...
A cold front will sweep down the island chain this afternoon through
Tuesday, bringing a period of clouds and showers, and a slight
chance of a thunderstorm. Cool and breezy northerly winds will
strengthen after the front passes, shifting to moderate trade winds
Wednesday through Friday, with the trade winds bringing a few
windward showers. Winds may shift to the southeast and bring
increased moisture starting next weekend.

&&

.DISCUSSION...
The leading edge of a ragged-looking cold front is seen on visible
imagery to be about 100 miles NW of Kauai, moving SE near 15 mph. A
ridge of high pressure is nosing in from the NE over the Big Island
while a surface trough lies to the E and SE of the Big Island. Light
winds and clear skies prevail over the Big Island and parts of Maui
County, while leeward portions of Kauai and Oahu have scattered to
low clouds developing due to the light to moderate SW flow in place.

The leading edge of the cold front is expected to reach Kauai by
this afternoon, progress to Oahu and Maui County tonight, reaching
the Big Island early Tuesday, and then clearing the Big Island
Tuesday night. Associated moisture is expected to stall and pool
several hundred miles E of the islands. While moisture associated
with the front is expected to remain fairly limited/shallow, it will
bring a period of clouds and showers to most island areas as it
passes. Another pocket of very cold air will move over the islands
in association with the front, dramatically destabilizing the island
atmosphere as 500 mb temperatures drop from -11C to -18C. This will
bring a slight chance of thunderstorms, while also dropping the
freezing level below 10000'. As we saw last week, winter weather can
occur on the Haleakala Summit in this regime, in addition to the Big
Island Summits. A Winter Weather Advisory may be issued for these
areas later today, with the potential for impacts to occur early
Tuesday, possibly lingering into Tuesday night on the Big Island if
moisture is slow to clear.

Cool and breezy northerly winds will strengthen after the front
passes, driving dew points into the lower 50's (F), and bringing a
renewed chill to the islands. Trade winds and a gradually warming
air mass are expected Wednesday through Friday, as surface high
pressure tracks steadily E along 30N. The post-frontal N winds may
deliver a few low clouds and light showers to N facing slopes and
coasts, with the focus for clouds and showers shifting back to the
typical windward areas as winds veer to the ENE, allowing low-level
dew points increase. As the low aloft exits the area to the E, a
dramatic warming is expected at 500 mb, supporting a very stable
island atmosphere, with limited shower coverage and intensity.

A gradual increase in low-level moisture is expected to continue
through the weekend as the flow turns to the SE, with some of the
pooled frontal moisture sliding back toward the islands. Guidance
shows moisture increasing further in about a week as another mid-
level low induces a surface trough over the islands, potentially
fueling an increase in showers.

&&

.AVIATION...
A cold front north of Kauai will approach the island during the day
today before making its way further southeast to other islands
tonight and the Big Island tomorrow. Ahead of the front, light winds
and VFR conditions will prevail with vjust a few isolated showers.
However, as the front moves further southeast, expect increasing
clouds with heavier showers and isolated thunderstorms, which could
result in mountain obscurations, brief MVFR ceilings/visibility.
Post-frontal northeasterly winds will be breezy to locally strong
during the day tomorrow.

There are no AIRMETs currently in effect.

&&

.MARINE...
Winds have shifted out of the southwest, and will veer out of the
west today as a front approaches from the northwest and pushes the
high off to the east of the area. The leading edge of the front is
expected to reach Kauai waters this afternoon, progress to Oahu and
Maui waters tonight, then pass over the Big Island on Tuesday. The
front will bring a slight chance of thunderstorms and showers.
Locally strong north winds behind the front will shift to northeast
trade winds by Tuesday night.

The current northwest and north swells will continue to slowly
subside today. A new, large northwest swell is expected to build
late tonight and peak Tuesday, with surf likely reaching advisory
levels along north and west facing shores. Another, even larger
northwest swell is expected Friday night, with a still larger
northwest swell possible early Sunday. East and south shore surf
will remain small through the forecast period.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Birchard
AVIATION...Vaughn/Foster
MARINE...Almanza

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 8, 3:18 PM HSTWinter Weather AdvisoryHFOHawaii, Kalawao24 hr
Feb 8, 3:39 PM HSTSpecial Marine WarningHFO2 hr
Feb 8, 3:49 PM HSTHigh Surf AdvisoryHFOHonolulu, Kauai, Kalawao35 hr
Feb 8, 5:16 PM HSTSpecial Marine WarningHFO89 min
Feb 8, 6:44 PM HSTSpecial Marine WarningHFO68 min
Feb 9, 7:23 AM HSTAreal Flood AdvisoryHFOHawaii5 hr

Nearby

Small Craft Advisories in Hawaii, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.